Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Does multivitamin intake cause high ferritin level?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2005
Answered : 507 Questions
Hello, I'm a 42 year old male and recently had a routine blood test that showed: ferritin high at 736 ng/mL ALT at 53 IU/L total bilirubin at 26 umol/L MCH 32.3 pg MCHC 354 g/L serum Iron 17.9 umol/L Unsaturated Iron Bg. Capacity 40.3 umol/L Iron Binding Saturation % 30.0% ESR was 2 mm/Hour thyroid test TSH was normal at 2.07 mU/L The blood test was on 40 items, all else was normal (glucose, cholesterol). A year ago in a previous blood test, my ALT was normal at 34 (no ferritin test was taken then). I recently took just the ferritin test again and it was again in the 700’s. As part of investigating IBS, 4 months ago I had a CT scan with contrast of my abdomen and pelvis that was all normal (liver normal), colonoscopy normal too. A year ago, an ultrasound of the same region was also all normal. I have been taking a multivitamin with 14mg of iron each day with breakfast. I also was taking 500mg of vitamin C with each of my 3 meals per day. I had been taking this combination for years. My doctor recommended stopping the vitamins and retesting in a month. I was taking the vitamins on my own advice, there was no medical reason for taking them. Could that vitamin intake really lead to such a high ferritin level? There's no history of hemochromatosis in my family and I do not drink much alcohol and do not smoke. I am a bit overweight...215 lbs on 5'6", although I have a muscular build, so it's not as heavy as being pure fat. The only other ailments I have is plantar fasciitis the last few months in my left foot. And my urologist said my prostate is slightly enlarged (PSA is normal) and an ultrasound showed my bladder wall slightly thickened. My mother had a thyroid issue (not sure hypo or hyper) and also a rare cancer called leiomyosarcoma on her bowel and kidney. She was a smoker and as part of her thyroid treatment took radioactive medicine. Any thoughts on what could be pushing the ferritin so high? The vitamins? Also, does in mean anything that the CT scan with contrast showed nothing 3.5 months before the high ferritin reading? And the ESR being normal rule anything out? Thanks, XXXX
Posted Sat, 18 Jan 2014 in Medicines and Side Effects
Answered by Dr. Omer 43 hours later
Brief Answer: Stop taking iron with vitamin C Detailed Answer: Hello XXXXXXX I am Dr.Omer and i am here to help you with your query , i have seen alot manyy patients with high ferritin , but nothing to worry about First of all vitamin c increases iron absorption and can lead to itragenic hemochromatosis , meaning self imposed heamochromatosis Vitamin C is water soluble and excess is secreted through urine , when it is not required by the body Secondly your IBS symptoms like flatulance , constipation with occasional urge to defecate willl increase with daily intake of iron. Your tests are normal including tsh , mch , mchc , ESR and others. When you are taking excess of iron your TIBC will decrease. Ferritin is acute phase reactant meaning when you have even sore throat , stress or diarhoea etc it will rise. I wouuld recommend you to forget about ferritin as it has no value in todays medical science , what matters is TIBC and transferrin saturation , that will be towards lower side when you are taking iron for long time.And stop taking iron with vitamin C , and do a redo test after 6 weeks. Dont worry your mother disease , leimyosarcoma wont come into youu as it has more female dominance Alt fluctuates and is taken normal when less than 75 IU, forget about the normal reading written infront of report. Excessive iron intake causes plantar fascitis Hope this helps Fell free to ask any further questions
Above answer was peer-reviewed by
Follow-up: Does multivitamin intake cause high ferritin level? 2 days later
Doc, Thanks for your answer. Given that males don't easily get rid of excess iron, won't it take a long time for my ferritin to fall even once I stop taking the iron supplements and vitamin C? After six weeks, what would you expect the reduction in ferritin to be approximately? Thanks, XXXX
Answered by Dr. Omer 32 hours later
Brief Answer: It will decrease if you don't get stressed Detailed Answer: Hello again XXXXXXX Sorry for late reply. You are totally right that in females , ferritin decreases easily due to menses , but in male the ferrtin stores decrease quiet slowly. In a normal healthy individual when you would stop taking iron and vitamin C tablet , it should decrease to less than 300 ng in a matter of 7 days. But we give 6 weeks duration to re-check ferritin because of different metabolism in different people. But even if your ferritin show downward trend that its fine , even if it doesnt touches 300 ng after 6 weeks. If after 6 weeks it stays at the same level then we need to do tests like quantitaive CRP for occult infection, HFE genotyping for hemochromatosis and so on. But keep this in mind that all major diseases like hemochromatosis , stils disease , autoimmune diseases show ferritin higher than 1200. In the end I would say dont worry about your ferritin as you have no symptoms of any disease , if you want to persue this moe try to discuss what I told you with INTERNIST. Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor